Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 596, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 5, 1998, 2:34 AM CDT for Logan County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 5, 1998, 2:34 AM CDT (07:34 UTC)
- Expired
- Oct 5, 1998, 3:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Logan County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1746 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 28.9
The text
As transmitted, in the capitals the NWS used until 2016.
143
WUUS1 KOKC 050735 RRA
SVROKC
OKC083-050815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
234 AM CDT MON OCT 5 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN CENTRAL OKLAHOMA
* UNTIL 315 AM CDT
* AT 234 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
NORTHWEST OF NAVINA...MOVING NORTHEAST AT 25 MILES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE NAVINA...MULHALL...GUTHRIE AND
CRESCENT
HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 65 MPH
ARE LIKELY. SEEK SHELTER INDOORS...AWAY FROM WINDOWS...AND AVOID
ELECTRICAL APPLIANCES AND TELEPHONES.
LAT...LON 3595 9768 3575 9767 3586 9731 3619 9743What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:55 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Oct 4, 9:55 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 955 PM CDT SUN OCT 4 1998 WILL UPDATE ZONES BASED ON SATELLITE...RADAR...AND MESONET DATA. WITH WIDESPREAD TORNADIC EVENT ONGOING...HAVE NOT LOOKED AT MUCH IN THE WAY OF SYNOPTIC MODELS. ONLY MINOR TWEAKING EXPECTED. WL ADD POPS TO WESTERN/NORTHWESTERN ZONES WITH MID-LEVEL ECHOES DEVELOPING AHEAD OF MID-UPPER LEVEL JET MAX. 11 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 4, 9:00 PM CDT, 5 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM OKARCHE: OK .75 INCH HAIL
10/04/98 KINGFISHERSpecial weather statement, Oct 4, 9:00 PM CDT, 5 hours 34 minutes before
OKZ008-013-018>020-024>031-050400- SPECIAL WEATHER STATEMENT...REISSUE... NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT SUN OCT 4 1998 ...PORTIONS OF TORNADO WATCH NUMBERS 860 AND 862 ARE BEING EXTENDED... THE FOLLOWING COUNTIES OF TORNADO WATCH 860 AND 862 WILL BE COVERED IN A TORNADO WATCH UNTIL 11 PM. KAY...NOBLE...PAYNE...KINGFISHER... LOGAN...CANADIAN...OKLAHOMA...LINCOLN...GRADY...MCCLAIN... CLEVELAND...POTTAWATOMIE...AND SEMINOLE. 11
Special weather statement, Oct 4, 9:00 PM CDT, 5 hours 34 minutes before
OKZ008-013-018>020-024>031-050400- SPECIAL WEATHER STATEMENT...REISSUE... NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT SUN OCT 4 1998 ...PORTIONS OF TORNADO WATCH NUMBERS 860 AND 862 ARE BEING EXTENDED... THE FOLLOWING COUNTIES OF TORNADO WATCH 860 AND 862 WILL BE COVERED IN A TORNADO WATCH UNTIL 11 PM. KAY...NOBLE...PAYNE...KINGFISHER... LOGAN...CANADIAN...OKLAHOMA...LINCOLN...GRADY...MCCLAIN... CLEVELAND...POTTAWATOMIE...AND SEMINOLE. 11
Local storm report, Oct 4, 9:23 PM CDT, 5 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0902 PM BLACKWELL OK .75 INCH HAIL
10/04/98 KAY
0900 PM 6 N PIEDMONT OK 1.00 INCH HAIL
10/04/98 KINGFISHER
0855 PM OKARCHE OK .75 INCH HAIL
10/04/98 KINGFISHERLocal storm report, Oct 4, 9:29 PM CDT, 5 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 7 S TUTTLE OK WIND DAMAGE
10/04/98 GRADY FEW TRAILERS TURNED OVERLocal storm report, Oct 4, 10:02 PM CDT, 4 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0959 PM CDT SUN OCT 4 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM 3 NNW SHAWNEE OK 72 MPH WIND GUST, MEASURED
10/04/98 POTTAWATTOMIE OKLAHOMA MESONETWORKThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 40 min |
| Oct 4, 7:08 PM CDT | Tornado Warning | OUN | Grady | 27 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Noble, Payne | 35 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher, Logan | 50 min |
| Oct 4, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 29 min |
| Oct 4, 7:23 PM CDT | Tornado Warning | OUN | Payne | 52 min |
| Oct 4, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 45 min |
| Oct 4, 7:34 PM CDT | Tornado Warning | OUN | McClain | 26 min |
| Oct 4, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 38 min |
| Oct 4, 7:43 PM CDT | Tornado Warning | OUN | Payne | 32 min |
| Oct 4, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Oct 4, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 40 min |
| Oct 4, 7:55 PM CDT | Tornado Warning | OUN | Cleveland | 35 min |
| Oct 4, 7:56 PM CDT | Tornado Warning | OUN | Canadian | 49 min |
| Oct 4, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 46 min |
| Oct 4, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 44 min |
| Oct 4, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 24 min |
| Oct 4, 8:11 PM CDT | Tornado Warning | OUN | Payne | 19 min |
| Oct 4, 8:16 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 29 min |
| Oct 4, 8:31 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 29 min |
| Oct 4, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 53 min |
| Oct 4, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 49 min |
| Oct 4, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 44 min |
| Oct 4, 8:46 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 34 min |
| Oct 4, 8:57 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 48 min |
| Oct 4, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 44 min |
| Oct 4, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| Oct 4, 9:13 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 32 min |
| Oct 4, 9:15 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Oct 4, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 47 min |
| Oct 4, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Oct 4, 9:41 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 34 min |
| Oct 4, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| Oct 4, 10:04 PM CDT | Tornado Warning | OUN | Seminole | 56 min |
| Oct 4, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Oct 4, 10:16 PM CDT | Tornado Warning | OUN | Pottawatomie | 14 min |
| Oct 4, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 39 min |
| Oct 4, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 64 min |
| Oct 5, 12:34 AM CDT | Flash Flood Warning | OUN | Noble | 116 min |
| Oct 5, 2:23 AM CDT | Flash Flood Warning | OUN | Garfield, Kay, Noble | 3 hr |
| Oct 5, 3:09 AM CDT | Tornado Warning | OUN | Logan, Payne | 36 min |
| Oct 5, 3:38 AM CDT | Tornado Warning | OUN | Logan, Oklahoma | 37 min |
| Oct 5, 3:48 AM CDT | Tornado Warning | OUN | Payne | 27 min |
| Oct 5, 4:04 AM CDT | Flash Flood Warning | OUN | Logan, Payne | 3 hr |
| Oct 5, 4:15 AM CDT | Tornado Warning | OUN | Payne | 25 min |
| Oct 5, 4:45 AM CDT | Flash Flood Warning | OUN | Lincoln | 3 hr |
| Oct 5, 8:48 AM CDT | Flash Flood Warning | OUN | Pottawatomie, Seminole | 117 min |
| Oct 5, 9:06 AM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Oct 5, 10:06 AM CDT | Flash Flood Warning | OUN | Garvin | 3 hr |
| Oct 5, 10:25 AM CDT | Flash Flood Warning | OUN | Noble, Payne | 4 hr |
| Oct 5, 10:40 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 65 min |
| Oct 5, 2:25 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 40 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.